Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 351, NWS Goodland, KS

July 14, 2016Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 14, 2016, 6:42 PM MDT for Cheyenne County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2016, 6:42 PM MDT (00:42 UTC)
Expired
Jul 14, 2016, 7:12 PM MDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 113 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2735 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS53 KGLD 150042
SVRGLD
COC017-150130-
/O.NEW.KGLD.SV.W.0351.160715T0042Z-160715T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 730 PM MDT

* AT 642 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
  BOYERO...OR 25 MILES SOUTH OF FLAGLER...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KIT CARSON...AROYA AND WILD HORSE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3899 10316 3904 10312 3891 10259 3864 10289
      3888 10317
TIME...MOT...LOC 0042Z 301DEG 31KT 3893 10311 

HAIL...1.50IN
WIND...60MPH
 
$$

JRM
2 follow-up statements
452 
WWUS53 KGLD 150049
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT THU JUL 14 2016

COC017-150130-
/O.CON.KGLD.SV.W.0351.000000T0000Z-160715T0130Z/
CHEYENNE CO-
649 PM MDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 649 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES EAST OF
BOYERO...OR 27 MILES SOUTH OF FLAGLER...MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KIT CARSON...AROYA AND WILD HORSE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3898 10313 3903 10307 3891 10259 3864 10289
      3888 10317
TIME...MOT...LOC 0049Z 301DEG 31KT 3890 10304 

HAIL...1.25IN
WIND...60MPH
 
$$

JRM
054 
WWUS53 KGLD 150112
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT THU JUL 14 2016

COC017-150122-
/O.CAN.KGLD.SV.W.0351.000000T0000Z-160715T0130Z/
CHEYENNE CO-
712 PM MDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.

LAT...LON 3898 10313 3903 10307 3891 10259 3864 10289
      3888 10317
TIME...MOT...LOC 0109Z 301DEG 31KT 3880 10282 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 5:50 PM MDT, 52 minutes earlier.

Area forecast discussion, Jul 14, 5:50 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
550 PM MDT THU JUL 14 2016

.SHORT TERM...(Tonight and Friday)
Issued at 3:30 PM MDT Thu Jul 14 2016

Surface map is rather chaotic with generally weak flow and lack of
well defined features. Thunderstorms are currently developing over
eastern Colorado in weak upslope flow and along and ahead of wind
convergent zone which lies just west of forecast area. Decent CAPE
of 1500 J/KG and deep layer shear of 35 kts is present to promote
storm organization next 4-5 hours with a few splitting storms into
the evening hours. Mean winds are from 290 deg around 15 kts so
storms will be slow to enter far western Kansas late this afternoon
and evening.

Guidance overnight into Friday suggests a thunderstorm complex may
develop further north in Nebraska/South Dakota and move southeast
overnight and graze the extreme northeast portion of the CWA Friday
morning. Confidence is not all that high that we will be affected as
the bulk of the precip may remain to our northeast but this feature
is mentioned in forecast. By mid-afternoon, sfc heating will erase
convective inhibition and scattered thunderstorms are expected to
develop on any remaining mesoscale boundaries.

Temps Friday will be similar to this afternoon with highs remaining
in the 80s and little change in 850 mb temps next 24 hours.

.LONG TERM...(Friday night through Thursday)
Issued at 240 PM MDT Thu Jul 14 2016

Friday night and Saturday morning: Shortwave trough moves across the
region with thunderstorm chances prevailing through the night. CAPE
values remain in the 1200 to 1800 J/Kg range through the overnight
with very high shear values of 50 to 70 kt. We could see elevated
supercell mode of convection with large hail risk mainly in the
eastern portions of the CWA as the H5 shortwave exits the region.
Although there is some disagreement between the GFS and ECMWF with
regards to CAPE and deep layer shear, overall spacial and temporal
agreement looks good.

Saturday and Sunday: Isolated to scattered thunderstorms mainly
across far southwest Nebraska will be possible Saturday afternoon
with isolated thunderstorm chances elsewhere as a weak shortwave
traverses the region. A ridge begins to build into the central
Plains through the day on Sunday with an axis centered in northern
TX and southern OK. Moisture levels will increase in the western
portions of the CWA along the edge of the ridge which could lead to
slight chances for evening/nighttime thunderstorms on Sunday. It is
worth noting that due to the proximity of the ridge it will be
difficult to initiate convection therefore I left pops in the 10-15
percent range.

Monday through Wednesday: Medium range guidance indicates daily PoPs
across the region; however with the ridge firmly in place over the
central Plains, I left PoPs nil to slgt which is probably
optimistic. High pressure ridge at the H5 lvl will approach 600dam
by late Monday and early Tuesday, remaining locked in over the
region through the forecast period. Will need to pay close attention
to high temperatures as superblend is persistent with highs in the
upper 90s and some 100s. With very strong ridging in play we may be
looking to easily exceed 100 degrees by mid-week across much of the
CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 541 PM MDT Thu Jul 14 2016

Vfr conditions are expected at this time. Models having a hard
time catching onto what is going on right now. Surface convergence
occurring over the far south and southwest portion of the area at
this time with a right rear quadrant of upper jet on top of it.
That area is slow moving and some indication per what where the
right rear quadrant goes and mid level warm air advection that
this area should continue to move slowly toward the east.

From this first round of thunderstorms, it looks like Kmck will be
precipitation free. At this time am thinking that this first
cluster of storms will not affect kgld and will leave out. Models
then depict a thunderstorm complex to move in from Nebraska late
tonight and early tomorrow morning. However, models also disagree
on this and any resulting convection in the afternoon due to
problematic location of where outflow boundary ends up. At this
time put in vcts for Kmck in the 11z to 15z time frame and then
once again beginning at 20z.

However, indications are that afternoon development could be
further west. However, left any mention of thunderstorms out of
the Kgld forecast.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...TL
AVIATION...BULLER
Hazardous weather outlook, Jul 14, 10:55 AM MDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT THU JUL 14 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151700-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT THU JUL 14 2016 /1155 AM CDT THU JUL 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON AND EVENING. THE BEST POTENTIAL FOR STORMS WILL BE
OVER EASTERN COLORADO INTO WESTERN KANSAS WEST OF HIGHWAY
27...AND ALSO NORTH OF INTERSTATE 70. THE MAIN HAZARDS IN
ADDITION TO CLOUD-TO-GROUND LIGHTNING WILL BE THUNDERSTORM
OUTFLOW TO 60 MPH AND HALF DOLLAR SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY THROUGH SATURDAY...SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED MAINLY DURING THE EVENING AND OVERNIGHT
HOURS. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 14, 4:49 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             6 SE KIT CARSON         38.70N 102.72W
07/14/2016  E0.88 INCH       CHEYENNE           CO   PUBLIC

&&

HILL
Local storm report, Jul 14, 5:12 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             11 NE BOYERO            39.03N 103.13W
07/14/2016  E0.88 INCH       CHEYENNE           CO   PUBLIC

            ENDED AROUND TIME OF EVENT.

&&

HILL
Special weather statement, Jul 14, 5:14 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT THU JUL 14 2016

COZ092-142330-
CHEYENNE COUNTY CO-
514 PM MDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 530 PM MDT...

AT 514 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF KIT CARSON...OR 29 MILES WEST OF CHEYENNE
WELLS...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIT CARSON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3865 10298 3884 10297 3888 10264 3867 10267
TIME...MOT...LOC 2314Z 271DEG 21KT 3876 10288

JRM
Local storm report, Jul 14, 6:01 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             2 W FLAGLER             39.29N 103.10W
07/14/2016  E1.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

            GOLFBALL SIZE HAIL REPORT AT MILE MARKER 393 ON I-70.

&&

HILL
Local storm report, Jul 14, 6:13 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             SEIBERT                 39.30N 102.87W
07/14/2016  E0.88 INCH       KIT CARSON         CO   CO-OP OBSERVER

            COOP OBSERVER TRAVELLING IN THE AREA REPORTING NICKEL
            SIZE HAIL COVERING THE GROUND.

&&

MBULLER
Local storm report, Jul 14, 6:28 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             SEIBERT                 39.30N 102.87W
07/14/2016  E1.00 INCH       KIT CARSON         CO   PUBLIC

            ON I70 BETWEEN MILE MARKERS 405 AND 410.

&&

HILL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:06 PM MDTSevere Thunderstorm WarningGLDCheyenne21 min
Jul 14, 6:08 PM MDTSevere Thunderstorm WarningGLDKit Carson52 min
Jul 14, 6:38 PM MDTSevere Thunderstorm WarningGLDKit Carson52 min
Jul 14, 7:30 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma27 min
Jul 15, 1:01 AM MDTSpecial Weather StatementGLDPhillips14 min
Jul 15, 1:10 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson50 min
Jul 15, 1:15 PM MDTSevere Thunderstorm WarningGLDKit Carson30 min
Jul 15, 1:38 PM MDTSevere Thunderstorm WarningGLDCheyenne52 min
Jul 15, 1:43 PM MDTTornado WarningGLDCheyenne17 min
Jul 15, 1:47 PM MDTSevere Thunderstorm WarningGLDCheyenne43 min
Jul 15, 2:10 PM MDTTornado Warning Tornado observedGLDCheyenne35 min
Jul 15, 2:14 PM MDTSevere Thunderstorm WarningGLDCheyenne46 min
Jul 15, 2:46 PM MDTSpecial Weather StatementGLDCheyenne14 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.